Hail, Martin
- When
- March 30, 5:00 PM EST
- Where
- Martin County, 1 mi NE of Inez
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.883, -82.517
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Mar 30, 4:35 PM EST, 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 435 PM EST TUE MAR 30 2004 .DISCUSSION... TEMPERATURES CLIMBING INTO THE LOWER 60S COMBINED WITH COLD MID LEVEL TEMPS FROM A CLOSING UPPER LEVEL LOW PRODUCED STEEP LAPSE RATES ACROSS THE OHIO VALLEY. A LOW FREEZING LEVEL MADE IT EASY FOR THE LOW TOPPED CONVECTION TO DROP PEA SIZE HAIL. EXPECTING SHOWER ACTIVITY TO DIMINISH TO A POINT AFTER SUNSET...AND THUNDERSTORMS TO END...BUT ADVANCING COLD FRONT FROM CENTRAL KY...WILL KEEP LOWER CHANCE POPS FOR THE REMAINDER OF THE NIGHT. ONLY WENT HIGH CHANCE POPS...AND NOT LIKELY...FOR THIS EVENING BASED ON RADAR COVERAGE DURING THE MAX COVERAGE THIS AFTERNOON. EXPECTING NEAR NORMAL FOR LOWS TONIGHT. SIMILAR STORY FOR WED AS UPPER LOW CONTINUES TO SPIN OVERHEAD. AGAIN INCREASED POPS DIURNALLY...BUT KEPT POPS JUST IN HIGH CHC CATEGORY...SCATTERED SHOWERS DESCRIBE THE SITUATION WELL. LEFT OUT TS FOR NOW...BUT SITUATION LOOKS BORDERLINE. TEMPS WILL BE COOLER TOMORROW AND THEREFORE INSTABILITY MAY NOT BE GREAT AT ALL. BY THU...DEFINITELY THE CASE WOULD ONLY BE SHOWERS. BEST CHANCE FOR PRECIP...AT LEAST FOR OUR EASTERN COUNTIES LOOKS TO FALL ON THU AFTERNOON/EVENING AS A MAIN VORT LOBE ROTATES AROUND THE CLOSED LOW THAT BY THIS TIME HAS MEANDERED TO THE MID ATLANTIC STATES. BOTH THE ETA AND THE GFS SHOWING THIS FEATURE AT ABOUT THE SAME TIME. FINALLY FRI...SYSTEM BEGINS TO PULL AWAY AS A KICKER SHORTWAVE DROPS DOWN FROM CAN. THIS FEATURE AND THE TIMING WITH IT LOOK LIKELY. ON THE OTHER HAND...MEANWHILE...THE PATTERN FOR REPEATED CUTOFFS CONTINUES AS ENERGY DIPS INTO THE WEST AND SOUTHWEST STATES AWAY FROM JET STREAM FLOW. FOR THE EXTENDED...KEPT THE ENTIRE PERIOD DRY WITH CLIMO CONDITIONS. WITH CUTOFF SITUATION IN THE WEST/SOUTHWEST WILL CONTINUE TO STALL THE WEATHER PATTERN...NO PRECIP SHOULD AFFECT EASTERN KENTUCKY FOR DURING THE EXTENDED PERIOD. && .PREV DISCUSSION... 513 AM EST TUE MAR 30 2004 MAIN RAIN BAND WILL PROGRESS ONLY SLOWLY OUT OF THE CWA TODAY. INCLUDED 100 POPS IN THE AREA WHERE BAND IS EXPECTED TO FALL AS IT PROGRESSES. THIS LEFT 3 ZONES IN THE EAST WITH ONLY LIKELY POPS FOR TODAY...WITH THE REMAINING TWO AT 100 PERCENT. CLOSED UPPER LOW QUICKLY FORMS...INTENSIFIES...AND HEADS INTO THE AREA DURING THE DAY TODAY. ALONG WITH THIS UPPER LOW WILL BE PLENTY OF SHORTWAVES PINWHEELING AROUND...PROVIDING A JUMPING POINT FOR DEVELOPING SHOWERS TODAY...ESPECIALLY AS THE AFTERNOON APPROACHES. AS THE AFTERNOON DOES APPROACH...HEIGHT FALLS WILL RESULT IN STRONG MID LEVEL COOLING...MEANING AN INCREASE IN INSTABILITY ACROSS THE REGION. ALTHOUGH CAPES NOT TOO TERRIBLY IMPRESSIVE...AROUND 269...WITH THE VERY COOL TEMPS...LOW WET BULB AT ABOUT 5300 FT...FAIRLY DECENT WIND PROFILE...AND 90 PERCENT OF THE EXISTING CAPE IN HAIL GROWTH REGION...SMALL HAIL IS A GOOD POSSIBILITY WITH ANY CONVECTION THAT DOES DEVELOP...WHICH WILL DEFINITELY BE LOW TOPPED. GIVEN MINIMAL CONVECTIVE ENERGY AS THE RESULT OF COLDER CONDITIONS...NOTHING OF THE SEVERE NATURE IS EXPECTED IN THE WAY OF HAIL...OR ANY TYPE OF SEVERE CRITERIA FOR THAT MATTER. STILL LOOKS AS THROUGH THIS UPPER LOW WILL LINGER THROUGH A GOOD PART OF THE WORK WEEK. AGREE WITH MESOETAS SOLUTION OF A MORE DIURNALLY BASED OFF AND ON SHOWER EVENT BEFORE UPPER LOW SCOOTS TOO FAR TO THE EAST BY THE TIME SATURDAY ROLLS AROUND. THE TWO COLDEST DAYS THIS WEEK WILL BE WED AND THUR...WITH HIGHS ONLY IN THE UPPER 40S. FOR FRIDAY...BELIEVE 850 COLD POOL WILL BE CUT OFF FROM THE CANADIAN CONNECTION TOO LONG TO RETAIN THE KIND OF TEMPS THE GFS AND ETA ARE INDICATING FOR THAT DAY. LOOKS AS THOUGH BOTH OF THEM ARE A LITTLE TOO DEPENDANT ON SHORTWAVE ACTION AT THAT TIME WITH THE TIMING OF THESE COLD POCKETS AS WELL...ESPECIALLY AS WAS SEEN IN THE MEX...AS WAS REFLECTED BY THE BOUNCING OF WED AND THUR BACK AND FOURTH AS THE COLDEST DAY OF THE WEEK THE PAST FEW DAYS. FEEL THAT THE NEW MEX GUIDANCE IS A LITTLE TOO LOW FOR FRIDAY...COMING IN AT ONLY 51 FOR JKL...AND WOULD EXPECT THAT TO COME UP WITH THE NEXT RUN. && .PREV DISCUSSION... 1045 PM EST MON MAR 29 2004 UPDATE ALREADY SENT. AT 0330Z...RADAR SHOWED THE RAIN LINE STRETCHING FROM ROWAN SOUTHWARD TO BELL. RAIN IS SLOWLY PUSHING EASTWARD...WITH A FEW SHOWERS POPPING UP IN THE EASTERN CWA. ONLY MADE A FEW TWEAKS TO THE GRIDS TO SHOW THE SLOW PROGRESSION OF THE SHOWERS AND TWEAK THE LOWS. ADDED A RANGE FOR LOW TEMPERATURES IN THE EASTERN COUNTIES...OTHERWISE THE FORECAST LOOKED ON TRACK. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. OUDEMAN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 610 AM EST TUE MAR 30 2004 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-311200- BATH KY-BELL KY-BREATHITT KY-CLAY KY-ELLIOTT KY-ESTILL KY-FLEMING KY- FLOYD KY-HARLAN KY-JACKSON KY-JOHNSON KY-KNOTT KY-KNOX KY-LAUREL KY- LEE KY-LESLIE KY-LETCHER KY-MAGOFFIN KY-MARTIN KY-MCCREARY KY- MENIFEE KY-MONTGOMERY KY-MORGAN KY-OWSLEY KY-PERRY KY-PIKE KY- POWELL KY-PULASKI KY-ROCKCASTLE KY-ROWAN KY-WAYNE KY-WHITLEY KY- WOLFE KY- INCLUDING THE CITIES OF...BARBOURVILLE...BEATTYVILLE...BOONEVILLE... CAMPTON...FLEMINGSBURG...FRENCHBURG...HARLAN...HAZARD...HINDMAN... HYDEN...INEZ...IRVINE...JACKSON...LONDON...MANCHESTER...MCKEE... MIDDLESBORO...MONTICELLO...MOREHEAD...MOUNT STERLING... MOUNT VERNON...OWINGSVILLE...PAINTSVILLE...PIKEVILLE...PINEVILLE... PRESTONSBURG...SALYERSVILLE...SANDY HOOK...SOMERSET...STANTON... WEST LIBERTY...WHITESBURG...WHITLEY CITY AND WILLIAMSBURG 610 AM EST TUE MAR 30 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING. IF ANY THUNDERSTORMS DEVELOP...SOME COULD CONTAIN HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 60 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL IN ANY HAIL OR WIND REPORTS THIS AFTERNOON TO THE NATIONAL WEATHER SERVICE. HEINLEIN
The Jackson,KY radar (KJKL), 77 km away, was scanning. The volume nearest the first event began at 21:59 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, March 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5387296.